However, too much of it may cause a wide range of toxic effects. Some of which are potentially fatal. Altogether, they are part the signs and symptoms of an Ambien overdose.
A Quick Overview Of Ambien
Ambien is a brand of sleep-inducing medication. They call it Zolpidem. It helps you fall asleep when you have chronic sleeping problems. For this reason, they call it a hypnotic. Doctors do not recommend this sleep aid for more than a month if you use it continuously. Moreover, they definitely do not recommend it for people below 18 years old.
Actually, Ambien acts on the brain and increases the production of a brain chemical, called Gamma-Aminobutyric Acid (GABA). As a result, your stress level goes down, the muscles become relaxed and ultimately you fall asleep.
Ambien Overdose Signs and Symptoms
The signs of overdose may be more obvious and severe if you inject it.
Do you think your loved one has overdosed on Ambien? Then, watch out for the following signs and symptoms:
- Excessive sleepiness
- Mental confusion
- Severely depressed breathing
- Severe dizziness that may lead to fall
- Loss of consciousness
- Slowed heart rate
- Memory problems
- Impaired thinking
These symptoms may also worsen if you or your loved one has taken alcohol or another drug alongside Ambien.
Additionally to the more common side effects, Ambien has been known to cause somnambulism, or sleepwalking. In this case, the person has no recollection of entire conversations, eating or even having sex. This can then lead to relationship issues with loved ones due to misunderstandings.
How Much Ambien Does It Take To Overdose?
The usual dose of Ambien is 5-10 mg once every night just before sleeping. Because it is a very powerful medication, you may consider anything more as an overdose. The fatal dose can be way higher than this. Nevertheless, the dose which is fatal for one person may not be the same for another. Doctors say a dose of 400 mg is enough to produce some toxic effects. However, it may not kill you if you get emergency treatment in time.
Notably, if you have been abusing it for a long time, you may not experience the toxic effects. This is because your body had already developed a tolerance, meaning that you can take larger doses and still feel OK.
Who Is Most At Risk And Why?
Ambien and Other Drugs
Those who have a history of substance abuse are at a high risk of Ambien overdose. This is due to Ambien’s addictive effects being more likely to influence someone who is already predisposed to the effects of drugs. Ambien’s hypnotic qualities may, initially, simply be used as a drug to add edge to another. However, over time, Ambien will become just as addictive itself. Around 50% of hospital cases in 2010 involved mixing Ambien with other drugs, which highlights the danger of mixing Ambien and the detrimental effects it can have.
It isn’t unusual for people to also enjoy Ambien’s sedative effects. This effect can draw those into addiction who were previously only taking it as medication. Those aged over 65 are particularly exposed to this threat, due to their metabolism also slowing and therefore needing less Ambien to sedate them than previously.
Ambien and Alcohol
Recent research has shown that Ambien abuse is on the rise in both the United States and Europe, especially among people who have a history of alcohol abuse. These people will become reliant on the drug, having to take stronger and stronger doses to get the same high. Even with the realization that they are abusing Ambien, these people will often struggle to quit due to the side effects produced when trying, such as anxiety. Many drinkers and Ambien users, tend to abuse the drugs to escape their thoughts and anxieties. Therefore, this is a withdrawal symptom that tends to cause those attempting to detox the most problems.
Furthermore, women are far more likely to abuse Ambien than me. In 2010, women accounted for up to 68% of hospital visits for Ambien abuse, with the majority of those women being over the age of 45.
Preventing Ambien Overdose
The best way to deal with an Ambien overdose is to stop it before it begins. The most effective way to do this is to monitor your dosage. Your doctor will have told you a specific amount based on their knowledge of your situation and that dosage shouldn’t be altered unless they state otherwise. However, for this to be successful, primarily you have to be honest with your doctor about your diet, health, and medication, amongst other things.
It is also important to know the side effects of Ambien, as well as what you can and cannot mix with the drug, such as alcohol. Without this knowledge, you could create unnecessary health risks for yourself.
Due to the drug’s addictive qualities, not using the drug is the best way to avoid any possible overdose, or only taking it when vital. If you do become addicted to Ambien the odds of an overdose substantially increase. Because of this, you should seek help for your addiction as soon as possible. Therapy and counseling groups, as well as general rehabilitation, will then help you to detox. This will then prevent overdose.
What Are The Emergency Treatments For Ambien Overdose?
Fortunately, there is an antidote that can treat an Ambien overdose. They call it Flumazenil. It works against the sedative effects of Ambien. Moreover, it may also reverse some of the other toxic effects.
In addition, the doctors may also give other medications and substances. They will relieve the signs and symptoms.
The supportive treatments may include:
- Oxygen to support natural breathing and mitigate the effects of depressed respiration due to the overdose.
- Gastric irrigation (stomach pumping) to remove the remaining drug from the stomach. However, doctors do not recommend it if you reach the hospital more than an hour after overdosing on Ambien.
- Activated charcoal – if the patient is conscious and able to take it orally. Also, this treatment is more effective if no more than a few hours have passed since the overdose. This may help to reduce its absorption inside the digestive tract. However, many doctors are against using it.
How Ambien Overdose Affects Your Body and Brain?
The effects of Ambien occur due to its activity in specific areas of the brain. Specifically, it enhances the production of GABA.
As a result, you develop excessive sleepiness. Furthermore, it may also cause a dangerous drop in the respiration and/or heart rate.
If you do not get treatment at this point, you may slip into a coma or even death.
Ambien Overdose Death
Death due to Ambien overdose is rare. Nevertheless, the risks are always there. There have been reports of deaths in people who overdosed intentionally.
Additionally, the risk of death may also depend on other factors. For example, use with other drugs, the time taken to reach the ER and unique individual traits.
In some cases, death may occur due to falls or accidents while under the effects of the drug. On the other hand, injecting it may also raise the risk by a large margin.
What You Should Do To Help Someone Having Amphetamine Overdose
There is a range of treatments for Ambien addiction. Cognitive behavioral therapy is a popular method. This is where patients find an alternative way to cope with their addiction in a treatment center and are helped to better understand their addiction and to choose healthier options. In addition to helping with your addiction, cognitive behavioral therapy may also help patients to understand their insomnia better and possibly help them to sleep in a more organic way. This kind of therapy is available in both inpatient and outpatient treatment centers, so you can find the best environment for treatment to suit you.
Inpatient centers offer the advantage of constant supervision. This means you are less likely to relapse and always have medical advice at hand.
Outpatient centers allow you to continue your day to day life, without breaking routine. You can still seek medical and psychological support when you need it but have more freedom. You may also be periodically visited to check on your progress.
Do you or someone you know have an Ambien problem? Call your local emergency number 911. Or call the national toll-free Poison Help hotline (1-800-222-1222). You can reach it from anywhere in the United States.